Did you know that some cancer drugs are Ototoxic?

October 29, 2014

This means that they can cause sensorineural hearing loss, tinnitus and problems with balance.

pill1

When faced with a life threatening illness like cancer, a serious infection like meningitis or heart disease – your healthcare professional might offer you the option of taking medication that is known to be ototoxic or damaging to your ear. In some cases your life might depend on taking them.

 

How does ototoxic medication damage your ears?

Ototoxic mediation damages the sensory cells in the inner ear that are responsible for hearing and balance. Sometimes the damage is reversed when the medication is stopped but in some cases it is permanent.

 

For more information regarding sensorineural Hearing Loss please click on the following link.

 

Which drugs are ototoxic?

There are more than 200 medications and chemicals that are known to be ototoxic – some require a script and some you can buy over-the-counter.

In certain cases, patients with life threatening illnesses or infections are left with no other option than to take ototoxic drugs.

 

  • Those known to cause permanent damage:

o   certain aminoglycoside antibiotics, such as gentamicin (family history may increase susceptibility),

o   cancer chemotherapy drugs, such as cisplatin and carboplatin.

 

  • Those known to cause temporary damage:

o   salicylate pain relievers (aspirin, used for pain relief and to treat heart conditions),

o   quinine (to treat malaria),

o   loop diuretics (to treat certain heart and kidney conditions).

 

What should I do if I have to take drugs known to be ototoxic

Your doctor should explain the risks and benefits of the ototoxic medication prior to treatment.  Then, before you start treatment, a baseline record of your hearing and balance should be recorded by an audiologist. The baseline record should include a hearing test administered by an audiologist that uses high-pitched testing, word recognition, and other tests when possible. This information can help you and your doctor make important decisions to stop or change the drug therapy before your hearing is damaged.

 

You should monitor your hearing and balance systems during treatment and report any concerns to your doctor. In some instances, exposure to loud noise while taking certain drugs will increase their damaging effects.

 

To mark Breast Cancer Awareness Month and show support for cancer sufferers who may already have lost their hearing, Southern ENT would like to encourage you to take care of your hearing and speak to your doctor about the risks associated with certain medications. The gift of hearing is very precious so do not take any unnecessary risks.

 

Source: http://www.asha.org/

Click here to connect with the Southern ENT Team - Facebook - Twitter

FacebookTwitterGoogle+

Tags: , , , , , , ,



Comments ( 0 )